MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0515
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastric artery using penumbra smart coils (smart coil), penumbra smart coil detachment handle (handle), pushable coil, and non-penumbra microcatheter.During the procedure, the physician placed three smart coils and a pushable coil in the target vessel using the microcatheter.The physician then advanced another smart coil into the aneurysm and used the handle to detach it; however, the smart coil failed to detach.It was also reported that the alignment zone of the smart coil was separated only a centimeter.The physician pulled the pusher assembly of the smart coil in an attempt to manually detach it but, the smart coil still failed to detach.Therefore, it was removed.The procedure was completed using a new smart coil and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was intact with the pusher assembly.Further evaluation revealed that the pet lock was separated, and the pull wire was not present on the proximal end of the pusher assembly, the pusher assembly had kinks and the pull wire was within the pusher assembly ddt.If the device is manipulated against resistance or is otherwise mishandled at extreme angles during use, damage such as pusher assembly kinks may occur.If the pusher assembly is kinked, the pull wire may become pinned within the pusher assembly and prevent the pull wire from retracting during an attempt to detach the embolization coil.The pull wire was not present on the proximal end; therefore, the device could not be functionally tested.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12140258
Report Number3005168196-2021-01506
Device Sequence Number4131067
Product Code HCG
UDI-Device Identifier00814548014944
UDI-Public00814548014944
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/08/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/17/2024
Device Model Number400SMTSFT0515
Device Catalogue Number400SMTSFT0515
Device Lot NumberF91078
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/24/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/10/2021
Supplement Date Received by Manufacturer07/09/2021
Initial Report FDA Received Date07/08/2021
Supplement Report FDA Received Date07/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005